Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 62, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 1997, 2:20 AM CDT for Jackson County, Iowa. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1997, 2:20 AM CDT (07:20 UTC)
- Expired
- Jun 21, 1997, 3:20 AM CDT
- In force
- 60 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Jackson County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 2:38 AM CDT | Thunderstorm Wind 60 | Andrew, IA | Numerous trees downed. |
| Jun 21, 2:38 AM CDT | Thunderstorm Wind 60 | Maquoketa, IA | Large trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:15 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4926 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748 WUUS1 KMLI 210722 RRA SVRMLI IAC097-210820- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 220 AM CDT SAT JUN 21 1997 * SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY IN EAST CENTRAL IOWA * UNTIL 320 AM CDT * SOME LOCATIONS AFFECTED CANTON AROUND 225 AM CDT MONMOUTH AROUND 230 AM CDT BALDWIN AROUND 235 AM CDT NASHVILLE AROUND 240 AM CDT MAQUOKETA AROUND 250 AM CDT * AT 215 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 28 MILES SOUTHWEST OF DUBUQUE OR 7 MILES WEST OF CANTON MOVING EAST AT 30 MPH. THIS LINE OF SEVERE THUNDERSTORMS HAS HAD A HISTORY OF PRODUCING GOLF BALL SIZE HAIL...WIND GUSTS UP TO 90 MPH AND ISOLATED TORNADOES. IF YOU LIVE IN THE PATH OF THIS VERY DANGEROUS LINE OF SEVERE THUNDERSTORMS...SEEK SHELTER IMMEDIATELY IN THE LOWEST FLOOR AWAY FROM WINDOWS REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING. TEH/PAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:03 AM CDT, 17 minutes earlier.
Area forecast discussion, Jun 21, 2:03 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 202 AM CDT SAT JUN 21 1997 NO TIME FOR DISCUSSION. WX SPEAKS FOR ITSELF. TPH
In the hours before
Special weather statement, Jun 20, 11:49 PM CDT, 2 hours 31 minutes before
IAZ040>042-051>053-063>065-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1149 PM CDT FRI JUN 20 1997 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA... LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES. SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON. STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING. THESE STORMS WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED WITH THESE STORMS. PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE WEATHER. TEH/PAB
Special weather statement, Jun 20, 11:52 PM CDT, 2 hours 28 minutes before
IAZ040>042-051>053-063>065-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1149 PM CDT FRI JUN 20 1997 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA... LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES. SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON. STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING. THESE STORMS WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED WITH THESE STORMS. PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE WEATHER. TEH/PAB
Special weather statement, Jun 21, 1:30 AM CDT, 50 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER. SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE... CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON. SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 80 MPH AND ISOLATED TORNADOES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST INFORMATION. HENDRICKS
Special weather statement, Jun 21, 1:32 AM CDT, 48 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER. SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE... CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON. SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 80 MPH AND ISOLATED TORNADOES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST INFORMATION. HENDRICKS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:32 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 63 min |
| Jun 21, 12:51 AM CDT | Tornado Warning | DVN | Buchanan | 64 min |
| Jun 21, 1:04 AM CDT | Severe Thunderstorm Warning | DVN | Benton | 61 min |
| Jun 21, 1:20 AM CDT | Tornado Warning | DVN | Delaware, Linn | 60 min |
| Jun 21, 1:46 AM CDT | Tornado Warning | DVN | Jones | 64 min |
| Jun 21, 1:52 AM CDT | Tornado Warning | DVN | Dubuque | 63 min |
| Jun 21, 2:05 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 65 min |
| Jun 21, 3:58 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 62 min |
| Jun 21, 4:01 AM CDT | Severe Thunderstorm Warning | DVN | Washington | 59 min |
| Jun 21, 4:10 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 65 min |
| Jun 21, 4:19 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa | 61 min |
| Jun 21, 4:46 AM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 64 min |
| Jun 21, 4:53 AM CDT | Tornado Warning | DVN | Jones | 47 min |
| Jun 21, 4:55 AM CDT | Severe Thunderstorm Warning | DVN | Cedar | 45 min |
| Jun 21, 4:56 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 49 min |
| Jun 21, 5:07 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 58 min |
| Jun 21, 5:22 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.